Browse

You are looking at 1 - 2 of 2 items for :

  • Aldosterone x
Clear All
Open access

Su Ann Tee, Earn Hui Gan, Mohamad Zaher Kanaan, David Ashley Price, Tim Hoare and Simon H S Pearce

Summary

Primary adrenal insufficiency secondary to syphilis is extremely rare, with only five cases being reported in the literature. We report a case of adrenal insufficiency as a manifestation of Treponema pallidum infection (tertiary syphilis). A 69-year-old, previously fit and well Caucasian male was found to have adrenal insufficiency after being admitted with weight loss, anorexia and postural dizziness resulting in a fall. Biochemical testing showed hyponatraemia, hyperkalaemia, and an inadequate response to Synacthen testing, with a peak cortisol level of 302 nmol/L after administration of 250 µg Synacthen. Abdominal imaging revealed bilateral adrenal hyperplasia with inguinal and retroperitoneal lymphadenopathy. He was started on hydrocortisone replacement; however, it was not until he re-attended ophthalmology with a red eye and visual loss 1 month later, that further work-up revealed the diagnosis of tertiary syphilis. Following a course of penicillin, repeat imaging 5 months later showed resolution of the abnormal radiological appearances. However, adrenal function has not recovered and 3 years following initial presentation, the patient remains on both glucocorticoid and mineralocorticoid replacement. In conclusion, this case highlights the importance of considering syphilis as a potential differential diagnosis in patients presenting with adrenal insufficiency and bilateral adrenal masses, given the recent re-emergence of this condition. The relative ease of treating infectious causes of adrenal lesions makes accurate and timely diagnosis crucial.

Learning points:

  • Infectious causes, including syphilis, should be excluded before considering adrenalectomy or biopsy for any patient presenting with an adrenal mass.

  • It is important to perform a full infection screen including tests for human immunodeficiency virus, other blood-borne viruses and concurrent sexually transmitted diseases in patients presenting with bilateral adrenal hyperplasia with primary adrenal insufficiency.

  • Awareness of syphilis as a potential differential diagnosis is important, as it not only has a wide range of clinical presentations, but its prevalence has been increasing in recent times.

Open access

Harris Trainer, Paul Hulse, Claire E Higham, Peter Trainer and Paul Lorigan

Summary

Checkpoint inhibitors, such as ipilimumab and pembrolizumab, have transformed the prognosis for patients with advanced malignant melanoma and squamous non-small-cell lung cancer, and their use will only expand as experience is gained in a variety of other malignancies, for instance, renal and lymphoma. As the use of checkpoint inhibitors increases, so too will the incidence of their unique side effects, termed immune-related adverse events (irAEs), which can affect dermatological, gastrointestinal, hepatic, endocrine and other systems. Nivolumab is a monoclonal antibody that blocks the human programmed death receptor-1 ligand (PD-L1) found on many cancer cells and is licensed for the treatment of advanced malignant melanoma. We describe the first case of nivolumab-induced adrenalitis resulting in primary adrenal failure presenting with hyponatraemia in a 43-year-old man with malignant melanoma. The case highlights the potentially life-threatening complications of checkpoint inhibitors and the need for patient education and awareness of irAEs among the wider clinical community because such side effects require prompt recognition and treatment.

Learning points:

  • Nivolumab can cause primary adrenal insufficiency.

  • Not all cases of hyponatraemia in patients with malignancy are due to SIADH.

  • Any patient on a checkpoint inhibitor becoming unwell should have serum cortisol urgently measured and if in doubt hydrocortisone therapy should be initiated.

  • Although hyponatraemia can occur in patients with ACTH deficiency, the possibility of primary adrenal failure should also be considered and investigated by measurement of renin, aldosterone and ACTH.

  • Patients receiving checkpoint inhibitors require education on the potential risks of hypocortisolaemia.

  • PET imaging demonstrated bilateral increased activity consistent with an autoimmune adrenalitis.